Gp wants to reduce my Levothyroxine

Apologies for posting twice, decided to start a new thread

Thankyou everyone for your advice

I m picking up results this afternoon. (It seems the blood test I was told was normal was not a Thyroid test), had test Monday and saw GP for sick note. I explained the symptoms I am having. The surgery rang me on Tuesday, they want me to reduce my Levothyroxine to 100mcg, GP thinks it will help me sleep..( without blood results being back)

I feel this is a very low dose as I have no Thyroid, and as I explained here and to Dr, I don't feel over medicated. It's just occurred to me that it could be my adrenals. Looking online everything fits, especially having had years of Graves disease. I want to raise the subject with GP but am aware of how black and white the medical profession see it. If I don't have overt Addison's or Cushing, I'm not sure where to start.

Adrenal problems occurred to me because in trying to describe how I feel I said I feel driven by adrenaline. Sort of compelled to keep moving. Get up after a very brief sleep. So exhausted. But unable to rest at all.

Reply Like (0)

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

10 Replies

oldestnewest
  • If you didn't follow the procedure below, ask for new tests to be done. If he is reluctant say you have become a member of Healthunlocked Thyroiduk.org.uk the NHS Choices for advice.

    You must get the earliest appointment, fasting (you can drink water) and allow a gap of 24 hours between last dose and the test and take afterwards.

    Ask GP for a Full Thyroid Function Test i.e. TSH, T4, T3, Free T4, Free T3 and thyroid antibodies. Antibodies are important because if these are present we have an Autoimmune Thyroid Disease called Hashimotos but treatment is the same for hypthyroidism.

    Also ask for B12, Vit D, iron, ferritin and folate as we are usually deficient.

    If you have no Thyroid Gland at all I think you should have a combination of T4/T3 and Research Teams have shown that most recover (even those who still have a gland) with a combination dose, if optimal.

    These are two excerpts from the following link:-

    1, Medical boards/councils often discipline clinicians who do not follow the treatment

    standards. When clinicians run afoul of custom and medical practice guidelines, they invite investigation, fines, and loss of license.

    2. Dose Selection in T3/T4 Study RCTs The second logical basis for a conclusion

    is the actions taken, i.e., the doses given to the subjects. Most subjects received T3 below its

    adult starting dose of 25 mcg/day.

    The subjects in RCTs received T3 in some ratio to the withdrawn T4. The various RCTs used T4:T3 ratios of 14:1, 10:1, and 5:1. Subsequent research by the US National Institutes of Health (NIH) found the therapeutic equivalence was 3:1.

    Thus, most of the subjects were under treated with the T3/T4 combination. In light

    of the NIH finding, the conclusion that T3 therapy is never needed is invalid.

    tpauk.com/images/docs/reduc...

    thyroiduk.org.uk/tuk/about_...

    When you take thyroid hormones it should be taken on an empty stomach and most take it when they get up with one full glass of water and wait about an hour before eating. Some take it at bedtime as long as they've last eaten 3 hours before. Food interferes with the uptake.

    Always get a print-out with the ranges every time you have a test for thyroid hormones.

    If GP or lab doesn't do the Free T4 and FT3 we have recommended labs which do home pin-prick tests..

  • I did follow those recommendations. I bought NDT and planned to self manage. I absolutely cannot afford any private tests. Since my daughter died IV been unable to work and am in a dire financial situation. I need to work with the NHS,

  • You can get your own cortisol tested at medichecks or blue horizon if you wanted to look into it yourself and have no luck at the docs.

    Do you eat enough? Have you checked your blood sugar levels - either at the pharmacy or pick up a cheap blood glucose testing pack? This can effect cortisol levels so worth ruling out? Otherwise don't have much else to suggest apart from making sure your vitamin levels are okay? Definitely worth a check of all your thyroid as well including T3.

  • I cannot afford any private tests. I don't have much appetite, I'm taking prebiotics probiotics vit D B12. I bought NDT and supplements while I was still getting some income. I wanted some advice about how to raise the possibility of me having an adrenal problem, with my GP. I have Endo appointment on 22nd

  • TSH 0.02 range 0.27 - 4.20 IU/L, nothing else tested

    This is >24 hours after 125mcg Levo, fasting

  • I've never heard of a doctor reducing levothyroxine to help someone sleep before.

    If your blood test results were okay on the higher dose of Levo, then reducing it to make you more hypothyroid and thus more tired (which is what your doctor seems to be trying to achieve) is an insane idea.

    If your blood test results suggested you were over-medicated then reducing your dose of levo may help.

    If you were under-medicated and then had your dose of levo reduced then you are going to feel appalling.

    If your doctor only had a TSH result then he/she is making decisions with insufficient information, and what happens with a lower dose is in the lap of the gods.

    If you end up under-medicated as a result of your levo being reduced then it is likely to backfire on you. When the body has too little thyroid hormone the body often attempts to substitute by producing more cortisol and adrenaline (stress hormones). The end result is likely to be that you will sleep less well.

    Edit : Just re-read your post. For your doctor to reduce your levo without seeing any recent blood test results is, in my opinion, negligent.

    And I would agree that 100mcg levo is a low dose for somebody without a thyroid.

    The adrenals struggle when the thyroid goes kaput, however it happens. You could end up with too much cortisol or too little. With no money for testing it can be very, very difficult to suggest what you should do.

    Something you could try, which is free, is following the instructions on the following link. You need a thermometer and sheets of squared paper or graph paper (or create your own blank chart).

    drrind.com/therapies/metabo...

  • Interesting temperature information thanks again, I'll look into that

  • Thank you, since the terrible shock of suddenly losing my daughter in September IV not been able to stay asleep for more than an hour, and despite feeling so drained sad and exhausted cannot make myself even sit still. I thought it was the Graves, indeed I was thyrotoxic, on Carbimazole before Thyroidectomy in March. This doesn't feel the same, I'm not shaking, still have rapid heart but no pounding palpitations like before. I m really miserable at the prospect of reducing my dose, feel sure that isn't the answer. I have an Endo appointment on 22nd. Maybe I will get some sense. ....

  • So sorry to hear about your daughter. :(

    I did a quick read of some of your earlier posts and saw this one :

    healthunlocked.com/thyroidu...

    If your cortisol was high a year ago, I suspect it is likely to be even higher now, given the stress you've been under, but I am just guessing.

    I had high cortisol. I haven't done any recent tests and I took a risk to take supplements which lowered cortisol even though I didn't have up-to-date test results. Luckily for me it helped. I still haven't re-tested though!

    Some links I found helpful at one time or another :

    moodcure.com/correcting_cor...

    moodcure.com/pdfs/Townsend-...

    interplexus.com/data-sheets...

    draxe.com/7-adaptogen-herbs...

    I have tried several supplements from the Dr Axe link, and have also tried Seriphos. I got undesirable side effects from some of the things I tried. Rhodiola Rosea helped for quite a long time but then made me jittery so I had to give it up. The one that really worked for me was Holy Basil. I was taking the following product (I haven't tried any other similar products) :

    healthmonthly.co.uk/swanson...

    The "official" dose of that is 2 capsules, twice a day. I found I needed 2 capsules, three times a day to get some benefit and I stayed on that dose for several months, then reduced dose to 4 capsules a day for a few more months, then 2 capsules. I've currently run out of it but haven't relapsed (so far).

    ****

    You might find this link (from another forum) interesting - it gives a list of reasons why people might have low thyroid symptoms.

    forums.phoenixrising.me/ind...

  • Thank you so much HB for your response, I'd forgotten that I had that cortisol test, so yes ,it makes sense. I will read all of the links. Ill try having a conversation with my GP and the Endo on 22nd, this new Dr is a lot better, possibly no more knowledgeable but at least gives me eye contact and appears to be listening. She wouldn't accept that mirtezipine would affect my thyroid replacement meds, so not taking antidepressants had been a battle, meanwhile I have waited 9 months for a mental health referral now I need one

You may also like...